Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 83, NWS La Crosse, WI

July 19, 2006Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2006, 10:53 AM CDT for Fillmore County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2006, 10:53 AM CDT (15:53 UTC)
Expired
Jul 19, 2006, 11:30 AM CDT
In force
37 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Fillmore County, MN

The radar

The La Crosse radar (KARX), 69 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 11:17 AM CDTHAIL 0.751 E Preston, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 10:03 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-662 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 191553
SVRARX
MNC045-191630-
/O.NEW.KARX.SV.W.0083.060719T1553Z-060719T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1053 AM CDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FILLMORE COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 1130 AM CDT

* AT 1050 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR PRESTON...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRESTON AND FOUNTAIN AROUND 1055 AM...
  LANESBORO AND WHALAN AROUND 1100 AM...
  HARMONY AROUND 1105 AM...
  PETERSON AND HIGHLAND AROUND 1110 AM...
  RUSHFORD AND CANTON AROUND 1115 AM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4384 9213 4351 9245 4349 9173 4384 9174

$$

MW
3 follow-up statements
000 
WWUS53 KARX 191607
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1107 AM CDT WED JUL 19 2006

MNC045-191630-
/O.CON.KARX.SV.W.0083.000000T0000Z-060719T1630Z/
FILLMORE MN-
1107 AM CDT WED JUL 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR FILLMORE COUNTY...

AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR HUTTON...OR JUST EAST OF PRESTON... 
MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSHFORD AND RUSHFORD VILLAGE AROUND 1115 AM...
  CANTON AND LENORA AROUND 1120 AM...
  TAWNEY AND NEWBURG AROUND 1125 AM...
  MABEL AROUND 1130 AM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4384 9213 4351 9245 4349 9173 4384 9174

$$

MW
000 
WWUS53 KARX 191618
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1118 AM CDT WED JUL 19 2006

MNC045-191630-
/O.CON.KARX.SV.W.0083.000000T0000Z-060719T1630Z/
FILLMORE MN-
1118 AM CDT WED JUL 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR FILLMORE COUNTY...

AT 1116 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR HENRYTOWN...
OR 8 MILES SOUTHEAST OF PRESTON...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHOICE AND BRATSBERG AROUND 1125 AM...
  MABEL AND TAWNEY AROUND 1130 AM...

TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 4 7 2 1 4.

LAT...LON 4384 9213 4351 9245 4349 9173 4384 9174

$$

MW
000 
WWUS53 KARX 191628
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1127 AM CDT WED JUL 19 2006

MNC045-191637-
/O.EXP.KARX.SV.W.0083.000000T0000Z-060719T1630Z/
FILLMORE MN-
1127 AM CDT WED JUL 19 2006

...THE SEVERE THUNDERSTORM WARNING FOR FILLMORE COUNTY EXPIRES AT
1130 AM CDT...

AT 1117 AM...PENNY SIZE HAIL WAS REPORTED JUST EAST OF PRESTON. 

AT 1128 AM...WEATHER SERVICE RADAR SHOWED THAT THE STORM WHICH 
PROMPTED THIS WARNING HAS WEAKENED...AND NO LONGER APPEARS CAPABLE 
OF PRODUCING SEVERE WEATHER.  THEREFORE THE WARNING HAS BEEN ALLOWED 
TO EXPIRE. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA...AND 
ADDITIONAL STORMS REMAIN POSSIBLE. 

LAT...LON 4384 9213 4351 9245 4349 9173 4384 9174

$$

MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:15 AM CDT, 7 hours 38 minutes earlier.

Area forecast discussion, Jul 19, 3:15 AM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE DAY
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT WED JUL 19 2006

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

FOCUS OF CONCERN IS ON SEVERE WEATHER AND HEAVY RAIN POTENTIAL THIS
AFTERNOON THROUGH THIS EVENING.

SURFACE MAP AT 3 AM HAD HIGH PRESSURE CENTERED OVER LAKE HURON WITH
MOSTLY CLEAR SKIES NOTED PER SATELLITE ACROSS OUR AREA. WATER VAPOR
SATELLITE IMAGERY WAS SHOWING A VIGOROUS MID LEVEL SHORTWAVE TROUGH
RIPPLING EAST ACROSS MT AT THIS TIME. MEANWHILE...IN RESPONSE AT THE
SURFACE...A COLD FRONT WAS MOVING EAST ACROSS ND...EVENTUALLY
HOOKING UP WITH A LOW OVER WESTERN SD. INCREASING LOW LEVEL
JET/MOISTURE TRANSPORT IN RESPONSE TO THE SHORTWAVE TROUGH/SURFACE
LOW WAS KICKING OFF A PRETTY RESPECTABLE COMPLEX OF TS OVER NORTHERN SD.

MODELS IN GOOD AGREEMENT TAKING SURFACE LOW TO VCNTY KFSD BY 18Z
TODAY. STRONG MOISTURE TRANSPORT IN ADVANCE OF THE SHORTWAVE/SURFACE
LOW WILL CONTINUE TO FUEL MCS AS IT MOVES EAST ACROSS MN THIS
MORNING. MEANWHILE...MODERATE UPGLIDE ON THE NAM 315K SURFACE ACROSS
WARM FRONT EXTENDING INTO IA COULD ALSO FUEL A FEW ACCAS/ELEVATED
SHRA/TS THIS MORNING ACROSS WESTERN PERIPHERY OF FORECAST AREA.
ADDED A SMALL POP ACROSS THAT AREA TO ACCOUNT FOR THIS. OTHERWISE...
BOTH MODELS CONTINUE TO TRACK THE AFOREMENTIONED MCS ACROSS
SOUTHERN/CENTRAL MN...INTO WI ALONG/NORTH OF I-94 AROUND 18Z. THIS
SIGNAL HAS BEEN VERY CONSISTENT WITH THE GFS FOR LAST SEVERAL RUNS.
THE NAM HAS ALSO TRENDED THIS WAY. AS A RESULT...WILL BUMP POPS UP
TO LIKELY CATEGORY ACROSS THIS AREA. INCREASING WESTERLIES ALOFT/SHEAR
AND CONTINUED STRONG INFLUX OF MOISTURE COULD PRODUCE SOME SEVERE
WEATHER WITH THE COMPLEX. DAMAGING WINDS AND LARGE WOULD BE THE MAIN
THREAT DUE TO CONVECTION BEING ELEVATED IN NATURE. THERE IS SOME
QUESTION HOW FAR SOUTH THIS CONVECTION WILL OCCUR DUE TO STRONG CAP
THAT WILL BE IN PLACE ACROSS IA AND PERHAPS FAR SOUTHWEST WI. THE
NAM IS IN AGREEMENT WITH THE INITIAL MCS GOING ALONG/NORTH OF
I-94...BUT THEN SHOWS CONVECTION BLOWING UP/TAKING OVER ACROSS NORTHEAST
IOWA AS THE CAP WEAKENS LATE AFTERNOON/EARLY EVENING WITH
APPROACHING SHORTWAVE. THE 00Z AND PREVIOUS RUNS OF GFS DOES NOT
SHOW THIS. BELIEVE THE NAM MAY BE ONTO SOMETHING HERE. STRONG
OUTFLOW POTENTIAL FROM NORTHERN COMPLEX MAY REINFORCE THE WARM
FRONTAL BOUNDARY THAT WILL BE IN PLACE ALONG I-80. THIS IN TURN
WOULD ENHANCE THE LIFT/MOISTURE TRANSPORT/HIGH CAPE AIR ACROSS THE
BOUNDARY FOR POTENTIALLY EXPLOSIVE CONVECTION ACROSS NORTHEAST
IA/FAR SOUTHWEST WI BY LATE AFTERNOON...LASTING THROUGH THE EVENING
HOURS. WILL HAVE TO WATCH THIS SITUATION CLOSELY. INCREASING 0-6KM
BULK SHEAR VALUES IN RESPONSE TO COMPRESSED WESTERLIES ALOFT WOULD
PROVIDE FAVORABLE SUPERCELL/TORNADIC ENVIRONMENT IF CONVECTION GETS
ROOTED IN THE BOUNDARY LAYER. ANOTHER FACET OF THIS WHOLE SYSTEM WILL BE
HEAVY RAINFALL POTENTIAL WITH 2.00 INCH PRECIPITABLE WATER
INDICATED. TRIED TO BLEND ALL OF THE ABOVE IN POP/WX/QPF GRIDS AS
BEST AS POSSIBLE. THE CONVECTION EVENTUALLY SINKS SOUTHEAST OF THE
AREA BY THURSDAY MORNING AS THE COLD FRONT SLIPS THROUGH THE AREA.

DRIER AND COOLER AIR FILTERS INTO THE AREA ON THURSDAY AS HIGH
PRESSURE BUILDS INTO THE AREA FROM THE NORTHERN PLAINS.

NORTHWEST FLOW ALOFT WILL BRING A SHORTWAVE TROUGH THROUGH THE
NORTHERN PLAINS INTO THE CENTRAL PLAINS FRIDAY/FRIDAY NIGHT. BEST
FORCING APPEARS TO STAY SOUTHWEST OF US. WILL KEEP FORECAST DRY FOR NOW.

.LONG TERM...SATURDAY THROUGH TUESDAY

19/00Z GFS AND ECMWF CONTINUE NORTHWEST FLOW REGIME OVER THE UPPER
MIDWEST THROUGH THE PERIOD AS HIGH PRESSURE RIDGE AMPLIFIES OVER THE
WESTERN STATES. A FEW DISTURBANCES LOOK POISED TO DROP ACROSS THE
AREA...BUT TIMING IS DIFFICULT IN THIS FLOW REGIME. WILL LEAVE
EXTENDED AS IS AND PASS TO THE DAYSHIFT FOR REFINING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DAS
Hazardous weather outlook, Jul 19, 5:02 AM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
502 AM CDT WED JUL 19 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
502 AM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA...MAINLY
THIS AFTERNOON AND EVENING.

STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH WESTERN MINNESOTA
AND THE EASTERN DAKOTAS EARLY THIS MORNING WILL CONTINUE
MOVING QUICKLY TO THE EAST THROUGH THE MID AND LATE MORNING HOURS.
WHILE THE STORMS MAY UNDERGO SOME WEAKENING THROUGH THE REST OF
THE MORNING...RE-INTENSIFICATION IS POSSIBLE DURING THE LATE MORNING
AND EARLY AFTERNOON HOURS AS HEATING OCCURS AND INSTABILITY
INCREASES. IF THESE STORMS CAN MAINTAIN INTENSITY...OR EVEN GAIN
INTENSITY...SEVERE WEATHER MAY APPROACH THE UPPER MISSISSIPPI RIVER
VALLEY IN THE 11 AM TO 1 PM TIMEFRAME. THE MAIN THREATS WITH
THESE STORMS WOULD BE DAMAGING WINDS AND LARGE HAIL...MAINLY
ALONG AND NORTH OF INTERSTATE 90.

AS HEAT AND INSTABILITY CONTINUE TO BUILD SOUTH OF A WARM FRONT
ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA...NEW THUNDERSTORMS ARE
EXPECTED TO DEVELOP SOUTH AND WEST OF THE FIRST THUNDERSTORM COMPLEX
IN THE MID TO LATE AFTERNOON HOURS ACROSS PORTIONS OF THE AREA...
MAINLY WEST OF A LINE FROM WINONA TO NEW HAMPTON. DUE TO VERY STRONG
WINDS ALOFT...THE PRESENCE OF THE WARM FRONT AND APPROACHING COLD
FRONT...AND AMPLE MOISTURE...INGREDIENTS WILL BE PRESENT FOR SOME OF
THE STORMS TO BECOME SEVERE. THE FULL RANGE OF SEVERE WEATHER
THREATS WILL COME WITH THESE STORMS IN THE LATE AFTERNOON AND
EVENING. MOST STORMS WILL BE CAPABLE OF VERY LARGE HAIL AND DAMAGING
WIND GUSTS. STORMS FORMING IN THE VICINITY OF THE WARM FRONT...WILL
POSSESS A TORNADO THREAT...PARTICULARLY BETWEEN 3 PM AND 9 PM. IN
ADDITION...ANY REDEVELOPMENT OF THUNDERSTORMS OVER THE SAME AREA...
COULD LEAD TO TORRENTIAL RAINFALL RATES AND LOCALIZED FLOODING. SOME
LOCATIONS MAY SEE IN EXCESS OF 3 INCHES OF RAIN.

DUE TO THE INTERACTION BETWEEN THE SEVERAL WAVES OF EXPECTED
THUNDERSTORMS...PINPOINTING THE MOST FAVORABLE LOCATION FOR SEVERE
WEATHER TODAY IS DIFFICULT. AT THIS MOMENT...THOSE AREAS NORTH OF A
CHARLES CITY TO FENNIMORE LINE APPEAR TO HAVE A GREATER THREAT...BUT
ALL PERSONS IN THE UPPER MISSISSIPPI RIVER VALLEY ARE ENCOURAGED TO
PAY ATTENTION TO LATER OUTLOOKS...STATEMENTS...WATCHES...AND WARNINGS
AS THE AFTERNOON AND EVENING WEAR ON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY NIGHT AND MONDAY...
BRINGING A CHANCE FOR THUNDERSTORMS. WHILE SEVERE WEATHER IS
CURRENTLY NOT ANTICIPATED WITH THIS SYSTEM...IT IS STILL TOO EARLY TO
DETERMINE WITH CONFIDENCE THE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED FOR NUMEROUS SPOTTER GROUPS THIS
AFTERNOON AND EVENING. ALL SPOTTERS...SHOULD MONITOR THE LATEST
DEVELOPMENTS AND STATEMENTS...AND BE PREPARED FOR RAPID DEPLOYMENT.

.EMERGENCY MANAGEMENT COORDINATION...

DUE TO THE EXPECTED COVERAGE AND SIGNIFICANCE OF THE SEVERE
WEATHER TODAY AND TONIGHT...A CONFERENCE CALL WILL BE CONDUCTED THIS
MORNING AT 10 AM. USE THE CONFERENCE CALL TELEPHONE NUMBER AND
PASSCODE ALREADY GIVEN TO YOU TO ATTEND THIS CONFERENCE CALL.

BINAU

In the hours before

Local storm report, Jul 19, 10:47 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1047 AM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             4 W ORONOCO             44.16N 92.62W
07/19/2006  E0.75 INCH       OLMSTED            MN   TRAINED SPOTTER

&&

BROOKS
Local storm report, Jul 19, 10:49 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1049 AM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     TSTM WND DMG     NASHUA                  42.95N 92.54W
07/19/2006                   CHICKASAW          IA   TRAINED SPOTTER

            4 INCH TREE DOWN AT THE LIBRARY.

&&

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:03 AM CDTSevere Thunderstorm WarningARXDodge, Olmsted, Wabasha57 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.